North Carolina, 2013Flash Flood in North Carolina, May 23, 2013
May 23, 2013 · NWS RAH · 1 event in 1 county or zone
Heavy rainfall fell over portions of the coastal plain counties of North Carolina during the afternoon and early evening hours of the 23rd as a slow moving mid-level trough moved |through the area. An area of slow moving and back-building storms produced excessive rainfall of 3 to 4 inches near Rocky Mount, which resulted in several road closures and one stranded motor vehicle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall fell over portions of the coastal plain counties of North Carolina during the afternoon and early evening hours of the 23rd as a slow moving mid-level trough moved |through the area. An area of slow moving and back-building storms produced excessive rainfall of 3 to 4 inches near Rocky Mount, which resulted in several road closures and one stranded motor vehicle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 23, 2:00 PM EST, 2 hours earlier.
Area forecast discussion, May 23, 2:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT THU MAY 23 2013
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA FROM THE WEST TODAY...LEADING TO
UNSETTLED WEATHER MOST OF THE DAY. AFTER FRONTAL PASSAGE
TONIGHT...THE INTRODUCTION OF CANADIAN HIGH PRESSURE WILL BRING
COOLER AND MORE SETTLED CONDITIONS TO THE REGION THROUGH THE HOLIDAY
WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 240 PM THURSDAY...
UPPER LEVEL TROUGH CONTINUES TO DIG SOUTHWARD THIS AFTERNOON AIDED
BY A 50-75 KNOT UPPER JET OVER THE UPPER MISSISSIPPI VALLEY. THE
SURFACE COLD FRONT IS CURRENTLY MOVING ACROSS CENTRAL TENNESSEE AND
WILL TAKE ITS TIME MOVING ACROSS THE MOUNTAINS THIS EVENING. THE
MAIN 500 MB VORT MAX ASSOCIATED WITH THE FRONT WILL NOT ARRIVE UNTIL
CLOSER TO 00Z. FRONTAL PASSAGE WILL FINALLY OCCUR AFTER 00Z IN THE
NORTHWEST PIEDMONT...CLOSER TO 3Z IN THE TRIANGLE AREA...AND NEAR 6Z
FOR THE I-95 CORRIDOR.
CURRENT RADAR TRENDS SHOW A MYRIAD OF SURFACE BOUNDARIES LEFT OVER
FROM LAST NIGHTS CONVECTION AND DIFFERENTIAL HEATING THIS MORNING.
IN ADDITION A SMALL SHORTWAVE TROUGH IS MOVING NORTHWARD FROM
UPSTATE SOUTH CAROLINA. AT THIS TIME THE BOUNDARY INITIATING THE
MOST CONVECTION SPANS SW TO NE FROM THE ROCKINGHAM AREA TO ROANOKE
RAPIDS. AT THIS TIME INGREDIENTS FOR THUNDERSTORMS ARE A BIT
HEALTHIER THAN IN PREVIOUS DAYS. CURRENTLY THERE IS ABOUT 1000 ML
CAPE IN THE EAST WITH LOW LEVEL LAPSE RATES BETWEEN 7-8. EFFECTIVE
SHEAR IS AROUND 20 KNOTS. RAP SOUNDINGS SHOW VERY TALL SKINNY CAPE
IN THE HAIL GROWTH ZONE MAKING SEVERE HAIL UNLIKELY IN THIS SCENARIO
BUT PEA HAIL IS CERTAINLY POSSIBLE. STRAIGHT HODOGRAPHS WITH 20
KNOTS OF SHEAR SUPPORT A MORE LINEAR MULTICELLULAR CONVECTIVE MODE.
THERE IS A RELATIVELY DRIER LAYER NEAR 800 MB WITH A VERY MODEST
INVERTED V MAKING SEVERE WINDS A LITTLE BIT MORE POSSIBLE THAN IN
PREVIOUS DAYS BUT GUSTS WILL MORE LIKELY TOP OUT IN THE 30-40 KNOT
RANGE. CURRENT SPC ANALYSIS ALSO SHOWS AN AREA OF 500-700 J/KG OF
DCAPE ACROSS THE SOUTH CENTRAL PORTION OF THE CWA. DESPITE
PARAMETERS BEING RELATIVELY BETTER TODAY...MID LEVEL LAPSE RATES ARE
STILL VERY WEAK. OVERALL BULK SHEAR IS LOW. THERE IS ENOUGH LIFT IN
THE MID LEVELS TO SUPPORT MORE LIGHTNING THAN IN PREVIOUS DAYS BUT
ANY SEVERE THREAT WILL BE FAIRLY SUBDUED. AS THE VORT MAX APPROACHES
FROM THE NORTHWEST...DYNAMICS WILL IMPROVE SLIGHTLY AND IF THERE IS
STILL CONVECTION AROUND THE NORTHWEST PIEDMONT WOULD BE THE MOST
LIKELY LOCATION TO SEE SEVERE WEATHER.
WITH SEVERE POTENTIAL LOW...HEAVY RAIN AND FLOODING WILL AGAIN BE
THE LARGEST THREAT. WHILE ONLY A QUARTER TO A HALF OF AN INCH OF
WIDESPREAD PRECIPITATION IS EXPECTED...AREAS RECEIVING HEAVY RAINS
OVER THE PAST FEW DAYS WOULD BE A BIT MORE PRIMED FOR URBAN AND
SMALL STREAM FLOODING. CORFIDI VECTORS SHOW THAT STORMS SHOULD BE
PROGRESSIVE ENOUGH TO AVOID TRAINING BUT ORIENTATION OF INDIVIDUAL
BOUNDARIES COULD ALLOW FOR SOME TRAINING CELLS THIS AFTERNOON.
MOISTURE TRANSPORT...PW VALUES AND SURFACE CONVERGENCE ARE ALL BEST
IN THE COASTAL PLAIN THIS AFTERNOON...MAKING THIS THE MOST LIKELY
LOCATION FOR FLOODING TODAY.
SOUTH SOUTHWESTERLY WINDS TODAY WILL SHIFT TO NORTHWESTERLY AFTER
FRONTAL PASSAGE AND SUSTAINED WINDS WILL ELEVATE TO 10-15 KNOTS.
HIGHS TODAY WILL BE LARGELY DEPENDENT UPON CONVECTION AND CLOUD
COVER BUT IN GENERAL...UPPER 70S TO NEAR 80 IN THE NW AND LOWER TO
MID 80S IN THE SOUTH. LOWS WILL BE DEPENDENT UPON THE TIMING OF THE
FRONTAL PASSAGE UPPER 50S TO NEAR 60 IN THE NW AND MID 60S SE. SOME
MVFR CEILINGS OR VISIBILITIES COULD BE POSSIBLE IN THE EAST BEFORE
MAIN FRONT MOVES THROUGH EARLY FRIDAY MORNING.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 240 PM THURSDAY...
FRIDAY AND FRIDAY NIGHT...
THE COLD FRONT WILL SLOWLY MOVE OUT OF THE EASTERN AREAS OF THE CWA
DURING THE EARLY MORNING. AFTER FRONTAL PASSAGE WINDS WILL SHIFT TO
NORTHWESTERLY AND INCREASE IN SPEED TO 15 KNOTS SUSTAINED. A VERY
TALL MIXED LAYER DURING THE AFTERNOON AND THE PASSAGE OF A 30 KNOT
850 JET WILL HELP TRANSPORT SOME OF THOSE WINDS DOWN TO THE SURFACE
AND GUSTS OF 25-30 KNOTS ARE POSSIBLE FRIDAY AFTERNOON. SKIES WILL
GRADUALLY CLEAR OUT AND THICKNESSES SUPPORT HIGH TEMPERATURES IN THE
MID 70S IN MOST LOCATIONS. ON FRIDAY NIGHT WINDS WILL REMAIN
BLUSTERY WHICH WILL HELP TO OFFSET RADIATIONAL COOLING A BIT AS
THICKNESSES SUPPORT LOWS NEAR 40 DEGREES BUT WILL GO A BIT
CONSERVATIVE IN THE LOWER 40S. STILL VERY POSSIBLE TO BREAK THE LOW
TEMPERATURE RECORDS AT BOTH RDU AND GSO WHICH ARE BOTH 43 DEGREES.
-ELLIS
SATURDAY THROUGH SUNDAY NIGHT...
A DEEP UPPER LEVEL LOW WILL DRIFT NWD ALONG THE NORTHERN MID
ATLANTIC AND NEW ENGLAND COAST THROUGH SUNDAY. DUE TO THE EXTENSIVE
CIRCULATION ASSOCIATED WITH THIS SYSTEM IN TANDEM WITH AN AMPLIFYING
RIDGE OVER THE CENTRAL U.S....THE FLOW ALOFT ACROSS CENTRAL NC WILL
BE NWLY. AT THE SURFACE...COOL CANADIAN HIGH PRESSURE WILL BUILD
SEWD FROM THE GREAT LAKES INTO THE CAROLINAS. THE DEEP N-NW FLOW
WILL RESULT IN A DRY AND COOL HOLIDAY WEEKEND. THICKNESSES SATURDAY
AFTERNOON IN THE 1360S...SOME 30-35M BELOW NORMAL AND SUPPORTIVE OF
TEMPS UPPER 60S TO NEAR 70. ALLOWING FOR THE WARMTH OF A LATE MAY
SUN...FAVOR TEMPS IN THE LOW-MID 70S.
TEMPS WILL COOL OFF QUICKLY SATURDAY EVENING THEN STABILIZE AS MODEL
RH CROSS SECTIONS SUGGEST INCREASING MID-HIGH LEVEL CLOUDINESS AFTER
MIDNIGHT. THESE CLOUDS ASSOCIATED WITH DISTURBANCES IN THE NW FLOW
ALOFT. THIS TYPE OF PATTERN SUPPORTIVE OF OROGRAPHIC ENHANCED
CLOUDINESS...SO THE USUALLY TOO WET GFS MAY BE ONTO SOMETHING. THE
ARRIVAL OF THESE CLOUDS WILL PLAY A ROLE IN DETERMINING MIN TEMPS.
FAVOR COOLEST TEMPS NE WHERE CLOUDS WILL BE LESS/THINNER COMPARED TO
THE WEST-SW. IF CLOUDS ARE SLOW TO ARRIVE OR THIN...MIN TEMPS MAY
END UP BEING 2-3 DEGREES COOLER THAN FORECAST.
MODEST WARM UP EXPECTED SUNDAY AS THICKNESSES RECOVER INTO THE
1370S/LOW 1380S. EXPECT AFTERNOON TEMPS IN THE MID-UPPER 70S UNDER
PARTLY-MOSTLY SUNNY SKIES. SUNDAY NIGHT SHOULD BE A LITTLE MILDER AS
AIR MASS CONTINUES TO MODIFY. MOS GUIDANCE APPEARS TOO WARM BY A
CATEGORY. FAVOR MIN TEMPS NEAR 50 COOLER SPOTS TO LOW-MID 50S
ELSEWHERE. -WSS
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM THURSDAY...
12Z GFS TRENDING TOWARD THE 00Z ECMWF. THE ECMWF HELD ONTO THE L/W
TROUGH ALONG THE EASTERN SEABOARD RESULTING IN A SLOWER WARMING
TREND WHERE AS THE GFS WITH ITS BUILDING MID-UPPER HEIGHTS
ADVERTISES A QUICKER/MORE NOTABLE WARM-UP. THE ECMWF SOLUTION OF A
LINGERING TROUGH NEAR OR OFFSHORE OF THE NEW ENGLAND COAST AND AN
AMPLIFYING RIDGE OVER THE MS RIVER VALLEY WILL MAINTAIN A NW FLOW
ALOFT OVER CENTRAL NC. THE ECMWF HINTS AT POSSIBLE DISTURBANCES
ASSOCIATED WITH MCS ACTIVITY THAT MAY OCCUR IN THE UPPER MID
WEST/GREAT LAKES TUESDAY-THURSDAY CROSSING OUR REGION. IF THIS WERE
TO OCCUR...COULD SEE A PERIOD OF UNSETTLED WEATHER ANYTIME BETWEEN
WEDNESDAY-THURSDAY. IF GFS WERE TO VERIFY WITH THE RIDGE BUILDING
CLOSER TO HOME...MCS ACTIVITY WILL BE SHUNTED MORE TO OUR NORTH. FOR
NOW...WILL KEEP POPS NO HIGHER THAN 20 PERCENT TUESDAY INTO
THURSDAY. LOW LEVEL THICKNESSES RETURN TO NEAR OR SLIGHTLY ABOVE
NORMAL VALUES TUESDAY ONWARD. WILL HAVE AFTERNOON TEMPS NEAR 80-LOWER
80S TUESDAY...AND LOW-MID 80S WEDNESDAY/THURSDAY. AGAIN...IF GFS
VERIFIES...WED/THU COULD SEE TEMPS IN THE UPPER 80S TO NEAR 90.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 140 PM THURSDAY...
24 HOUR TAF PERIOD: COMPLICATED LOW CONFIDENCE FORECAST FOR THIS
AFTERNOON. SEVERAL OUTFLOW AND DIFFERENTIAL HEATING BOUNDARIES HAVE
SET UP ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. APPROACHING
FROM THE SOUTHWEST IS A SHORTWAVE TROUGH THAT WAS LOCATED OVER
NORTHERN GA THIS MORNING. ALL OF THESE SURFACE BOUNDARIES WILL BE
FOCI FOR THE GENESIS OF SHOWERS AND STORMS THIS AFTERNOON. THE MOST
PROMINENT BOUNDARY AT THIS TIME IS BISECTING THE CWA FROM SW TO NE
AND WILL BE AFFECTING KFAY AND KRWI IN THE NEXT COUPLE OF HOURS.
HEAVY RAIN AND GUSTY WINDS ARE LIKELY WITH THESE STORMS ALONG WITH
IFR/MVFR CEILINGS AND VISIBILITIES. OTHERWISE VFR CONDITIONS WILL
PREVAIL OUTSIDE OF STORMS WITH WINDS OUT OF THE SOUTH SOUTHWEST AT
5-10 KNOTS. LATER THIS AFTERNOON A MORE CONCENTRATED LINE OF SHOWERS
AND STORMS ASSOCIATED WITH THE PRE-FRONTAL TROUGH WILL MAKE THEIR
WAY ACROSS THE AREA WITH THE TRIAD TERMINALS AFFECTED JUST BEFORE
0Z. THIS LINE WILL SLOWLY PROGRESS EASTWARD GETTING TO KRDU AND KFAY
IN THE VICINITY OF 3Z AND KRWI CLOSER TO 6Z.
FOR FRIDAY CONDITIONS WILL RETURN TO VFR BUT STRONG GUSTY WINDS WILL
BE THE PROBLEM OF THE DAY WITH 15-20 KNOTS SUSTAINED OUT OF THE
NORTHWEST GUSTING TO 25-30 KNOTS. SKIES WILL GRADUALLY CLEAR
THROUGHOUT THE DAY.
LONG TERM: SATURDAY WILL SEE A PROLONGED RETURN TO VFR CONDITIONS
THROUGH MONDAY MAKING CONDITIONS VERY FAVORABLE FOR GENERAL AVIATION
THROUGH THE EXTENDED MEMORIAL DAY WEEKEND.
&&
.CLIMATE...
MORNING LOW TEMPERATURES ON THE 25TH AND 26TH ARE EXPECTED TO BE
NEAR RECORD MIN TEMPS FOR THE DATE.
RECORD MIN TEMP/YEAR SET MAY 25TH MAY 26TH
RDU 43 / 1967 43 / 1979
GSO 43 / 1956 42 / 1930
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...ELLIS
NEAR TERM...ELLIS
SHORT TERM...ELLIS/WSS
LONG TERM...WSS
AVIATION...ELLIS
CLIMATE...RAH
Hazardous weather outlook, May 23, 2:25 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT THU MAY 23 2013
NCZ007>011-021>028-038>043-073>078-083>086-088-089-241930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
325 PM EDT THU MAY 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS...THE STRONGEST OF WHICH WILL
BE CAPABLE OF PRODUCING WIND GUSTS BETWEEN 40 AND 50 MPH...ARE
EXPECTED THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.
In the hours before
Special weather statement, May 23, 12:32 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
132 PM EDT THU MAY 23 2013
NCZ011-026>028-041>043-075-077-078-084>086-088-231900-
CUMBERLAND-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-HOKE-JOHNSTON-MOORE-
NASH-RICHMOND-SCOTLAND-WAKE-WAYNE-WILSON-
132 PM EDT THU MAY 23 2013
...A BAND OF HEAVY SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE
ACROSS SECTIONS OF THE SANDHILLS...EASTERN PIEDMONT AND COASTAL
PLAIN OF CENTRAL NORTH CAROLINA THROUGH 300 PM EDT...
AT 130 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS ALONG A
LINE EXTENDING FROM HALIFAX TO GARNER TO GIBSON...OR ALONG A LINE
EXTENDING FROM HALIFAX TO 10 MILES SOUTH OF RALEIGH TO 7 MILES NORTH
OF BENNETTSVILLE...MOVING SLOWLY TO THE EAST.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW MOVEMENT OF THESE
SHOWERS AND STORMS. PROLONGED HEAVY RAIN WILL RESULT IN PONDING OF
WATER ON ROADWAYS...STANDING WATER IN LOW LYING AREAS...AND MINOR
FLOODING OF CREEKS AND STREAMS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS.
&&
LAT...LON 3480 7970 3568 7875 3638 7758 3637 7755
3631 7756 3633 7744 3632 7743 3620 7736
3549 7810 3526 7838 3530 7858 3520 7865
3504 7866 3484 7891 3488 7893 3495 7904
3483 7919 3483 7934 3477 7933 3463 7946
TIME...MOT...LOC 1730Z 276DEG 4KT 3631 7756 3567 7864
3473 7966
WSSSpecial weather statement, May 23, 2:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT THU MAY 23 2013
NCZ041>043-077-078-088-089-232000-
CUMBERLAND-HARNETT-JOHNSTON-SAMPSON-WAKE-WAYNE-WILSON-
303 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON...HARNETT...WAYNE...
JOHNSTON...WILSON...WAKE AND CUMBERLAND COUNTIES THROUGH 400 PM
EDT...
AT 301 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EMIT TO 8 MILES WEST OF
HOPE MILLS...OR ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
SMITHFIELD TO 8 MILES EAST OF RAEFORD...MOVING EAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BENSON...HOPE
MILLS...SMITHFIELD...SELMA...PINE LEVEL...KENLY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 312 AND 348.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 46 AND 119.
WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. FOR YOUR SAFETY...SEEK SHELTER IN A
NEARBY BUILDING.
IN ADDITION...VERY HEAVY RAIN CAN BE EXPECTED DUE TO THE SLOW
MOVEMENT OF THESE STORMS. PROLONGED HEAVY RAIN WILL RESULT IN
PONDING OF WATER ON ROADWAYS...STANDING WATER IN LOW LYING
AREAS...AND MINOR FLOODING OF CREEKS AND STREAMS. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY IN URBAN AREAS WHERE SLOW MOVING STORMS CAN QUICKLY LEAD
TO FLASH FLOODING.
&&
LAT...LON 3498 7905 3502 7908 3575 7847 3574 7822
3573 7820 3574 7779 3495 7845
TIME...MOT...LOC 1901Z 263DEG 20KT 3572 7823 3496 7906
NPSpecial weather statement, May 23, 2:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT THU MAY 23 2013
NCZ010-011-026>028-041>043-232015-
EDGECOMBE-FRANKLIN-HALIFAX-JOHNSTON-NASH-WAKE-WARREN-WILSON-
312 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...NASH...WILSON...
WARREN...WAKE...HALIFAX...FRANKLIN AND EDGECOMBE COUNTIES THROUGH 415
PM EDT...
AT 309 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST OF
WARRENTON TO 17 MILES NORTH OF SMITHFIELD...MOVING EAST AT 15 MPH.
ADDITIONAL STORMS ARE ALSO LOCATED OVER RALEIGH AND WAKE FOREST.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WAKE FOREST...
CASTALIA...SPRING HOPE... ARCOLA...NASHVILLE...MIDDLESEX...
BAILEY...AND SIMS..
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 298 AND 301.
THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 119 AND 173.
THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 419 AND 429.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3654 7789 3651 7788 3648 7776 3649 7764
3645 7762 3641 7754 3637 7754 3635 7758
3631 7756 3633 7744 3627 7741 3624 7737
3622 7738 3619 7732 3573 7780 3576 7869
3655 7799
TIME...MOT...LOC 1909Z 282DEG 12KT 3627 7794 3575 7830
10Special weather statement, May 23, 2:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT THU MAY 23 2013
NCZ027-028-043-232045-
EDGECOMBE-NASH-WILSON-
353 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST NASH... NORTHERN
WILSON AND SOUTHERN EDGECOMBE COUNTIES THROUGH 445 PM EDT...
AT 353 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NEW
HOPE...OR ABOUT 10 MILES SOUTH OF NASHVILLE...MOVING NORTHEAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ELM CITY...
SHARPSBURG...ROCKY MOUNT.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3601 7775 3585 7759 3576 7796 3584 7801
TIME...MOT...LOC 1953Z 240DEG 12KT 3582 7793
77
Special weather statement, May 23, 3:13 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
413 PM EDT THU MAY 23 2013
NCZ043-232115-
WILSON-
413 PM EDT THU MAY 23 2013
...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON COUNTY THROUGH 515 PM
EDT...
AT 412 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LUCAMA...OR ABOUT 18 MILES NORTH OF GOLDSBORO...MOVING EAST AT 15
MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LUCAMA...
STANTONSBURG... AND SARATOGA.
HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3557 7781 3558 7782 3559 7783 3558 7786
3558 7800 3560 7803 3572 7802 3576 7773
3573 7772 3567 7766
TIME...MOT...LOC 2012Z 268DEG 13KT 3564 7795
77Special weather statement, May 23, 3:16 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
416 PM EDT THU MAY 23 2013
NCZ028-232115-
EDGECOMBE-
416 PM EDT THU MAY 23 2013
...A STRONG THUNDERSTORM WILL MOVE ACROSS EDGECOMBE COUNTY THROUGH
515 PM EDT...
AT 416 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKY MOUNT...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KINGSBORO...TARBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.
&&
LAT...LON 3576 7751 3578 7774 3583 7775 3586 7783
3588 7783 3600 7778 3606 7753 3605 7753
3578 7748
TIME...MOT...LOC 2016Z 262DEG 7KT 3589 7775
22Flash Flood, Edgecombe
- When
- May 23, 4:00 PM EST to 5:44 PM EST
- Where
- Edgecombe County, 0.56 mi W of Rocky Mt to 2.17 mi N of Rocky Mt
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.930, -77.790
There were numerous reports of roads flooded in downtown Rocky Mount including Raleigh|Boulevard, Franklin Street, Bassett Street, and Hammond Street. A Fedex truck was|flooded to near the top of the truck on Cokey Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Vermont, May 23 to 28, 2013$2.1 million · 9 events
- Tornadoes and Hail in Texas, May 23, 2013$335,000 · EF1 · 15 events
- Tornado and Hail in Texas, May 23, 2013$100,000 · EF0 · 46 events
- Flash Flooding and Hail in Texas, May 23, 2013$100,000 · 1.75 in hail · 26 events
- Flash Flooding and Hail in Oklahoma, May 23, 2013$105,000 · 2.5 in hail · 18 events
- High Wind in Wyoming, May 23 to 24, 2013$145,000 · 70 kt wind · 4 events
- Hail and Damaging Wind in New York, May 23, 2013$35,000 · 1.5 in hail · 2 events
- Lightning Strikes in West Virginia, May 23, 20132 injured · 2 events
- Flash Flooding in New York, May 23, 20139 events
- Flash Flooding in Maryland, May 23, 20135 events
- Flash Flooding in Texas, May 23 to 24, 20135 events
- Flash Flood and Damaging Winds in Connecticut, May 23, 2013$6,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442554.